Format

Send to

Choose Destination
J Neurovirol. 2005 Aug;11(4):356-64.

Brain mitochondrial injury in human immunodeficiency virus-seropositive (HIV+) individuals taking nucleoside reverse transcriptase inhibitors.

Author information

1
VA San Diego Healthcare System, San Diego, California 92103, USA. bschweinsburg@ucsd.edu

Abstract

Nucleoside reverse transcriptase inhibitors (NRTIs) suppress human immunodeficiency virus (HIV) replication, but are often associated with mitochondrial toxicity. Although well studied outside of the central nervous system, no investigation has examined the effects of these drugs on brain mitochondria of individuals living with HIV. The authors used proton magnetic resonance spectroscopy to evaluate NRTI-related changes in brain mitochondria. N-acetylaspartate (NAA; sensitive to alterations in mitochondrial integrity) was measured in frontal lobe white and gray matter of 18 HIV+ individuals taking didanosine and/or stavudine (two NRTIs likely to cause mitochondrial toxicity), 14 HIV+ individuals taking zidovudine and lamivudine, 16 HIV+ individuals not currently taking antiretrovirals, and 17 HIV- controls. The HIV+ groups were comparable on demographic measures, estimates of illness severity, and estimated length of HIV infection. Those taking didanosine and/or stavudine had a significant 11.4% decrease in concentrations of frontal white matter NAA compared to HIV- controls, whereas NAA levels of the other HIV+ groups were intermediate. Group differences in metabolites were not found in frontal gray matter. Lower levels of frontal white matter NAA were associated with longer periods of didanosine and/or stavudine treatment (r = -.41, P = .06). Levels of NAA were not related to length of zidovudine/lamivudine treatment (r = -.04, P = .44). Furthermore, taking more than one of stavudine, didanosine, and abacavir increased the likelihood of having reduced NAA. The results are consistent with previous studies finding HIV-related changes in neuronal integrity. However, because NRTIs can injure mitochondria, we propose that the observed reductions in NAA in individuals taking didanosine and/or stavudine may be the result of depleted brain mitochondria and/or alterations in cellular respiration. Measurement of brain metabolites sensitive to impairments in energy metabolism, including NAA, may aid in early detection of subclinical NRTI-mediated mitochondrial toxicity.

PMID:
16206458
DOI:
10.1080/13550280591002342
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center